Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Has gout, taking allipurinol. Pain was subsiding, but recently is increasing. Suggest?

User rating for this question
Very Good
Answered by

Practicing since : 1999
Answered : 494 Questions
My wife now has gout. She has been taking allipurinol for 3 weeks. The pain was subsiding, but in the past few days is increasing. She takes 300 mg of allpurinol a day.

Her pain is in both feet and worse at night.

Should her pain increase like this?
Posted Sat, 7 Sep 2013 in Lupus
Answered by Dr. Divya Agarwal 2 hours later
Brief Answer:
need colchicine or NSAIDs.

Detailed Answer:
If your wife has gout, and she has just started on allopurinol, then there are high chances that the pains may increase the reason being that when serum levels of uric acid increase or decrease there are chances of flare up of gout.
So you need to either put her on colchicine in a maintenance dose of about 1 mg, or she needs to be on an anti inflammatory drug like etoricoxib.

And anytime that the dose of allopurinol is increased or decreased the prophylactic medicine needs to be taken.
Also the antacids can have a role to play in the iron levels so maybe she can be put on oral iron and her antacids can be changed to others which dont have so much of this effect.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor